Back to Ask the Diabetes Team Ask the Diabetes Team

From Tasmania, Australia:

I have a 12 year old daughter with acute lymphoblastic leukemia (ALL), who gets type 1 diabetes when she is taking Dexamethasane. Her blood sugars do not seem to be coming down with insulin. She is on Actrapid and Protophane in the morning and again at night before meals. I have read about Chromax chromium picolinate; would this help?


It is unlikely that chromium or any other oral medications would help if this is a steroid induced insulin resistance picture. If she is not responding and blood glucose levels are high, I would suggest re-consultation with the diabetes team. Most likely, she just needs more insulin. Lantus rather than NPH (Protophane) might be considered since it is a better basal insulin and has much less of a peak. It is usually used at bedtime, but sometimes is split morning and bedtime. Then, she would take Humalog or NovoLog at meal times based upon actual blood glucose readings. Antibody testing would be helpful as well to know if she has autoimmune type 1 diabetes or merely insufficient insulin when she is being treated with the (needed) steroids. Frequent blood glucose monitoring will allow you to figure this out and decide on insulin doses so her health, short term and long term, is not compromised with so much hyperglycemia.


Original posting 21 Mar 2006
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.